Gardasil and HPV Infection
"Protecting the health and informed consent rights
of children since 1982."
for immediate release
February 21, 2007
VACCINE SAFETY GROUP RELEASES GARDASIL REACTION REPORT
Calls on FDA and CDC to Warn Doctors and Parents to Report to VAERS
Washington, D.C. - The National Vaccine Information Center (NVIC) today released a new analysis of the federal Vaccine Adverse Event Reporting System (VAERS) reports of serious health problems following HPV vaccination (Merck's GARDASIL) during the last six months of 2006. Out of the 385 individual GARDASIL adverse event reports made to VAERS, two-thirds required additional medical care and about one-third of all reports were for children 16-years-old and under, with nearly 25 percent of those children having received simultaneously one or more of the 18 vaccines that Merck did not study in combination with GARDASIL. NVIC is calling on the FDA and CDC to warn parents and doctors that GARDASIL should not be combined with other vaccines and that young girls should be monitored for at least 24 hours for syncopal (collapse/fainting) episodes that can be accompanied by seizure activity, as well as symptoms of tingling, numbness and loss of sensation in the fingers and limbs, all of which should be reported to VAERS immediately.
"Because Merck only studied GARDASIL in fewer than 1200 girls under age 16 in pre-licensure trials, it is critical that doctors and parents be made aware of the nature of the initial adverse event reports coming into VAERS and that they report serious health problems after vaccination when they occur," said NVIC President Barbara Loe Fisher. "There are twice as many children collapsing and four times as many children experiencing tingling, numbness and loss of sensation after getting a GARDASIL vaccination compared to those getting a Tdap (tetanus-diphtheria-acellular pertussis) vaccination. There have been reports of facial paralysis and Guillain-Barre Syndrome. And doctors who give GARDASIL in combination with other vaccines are basically conducting an experiment on their young patients because Merck has not published any safety data for simultaneous vaccination with any vaccine except hepatitis B vaccine."
According to NVIC's report, a majority of GARDASIL adverse event reports to VAERS involved those who suffered fever, nausea, headache or pain; 14 percent were for syncopal episodes with or without neurological signs; and 8 percent experienced tingling, numbness and loss of sensation, facial paralysis or Guillain-Barre Syndrome.
Although adverse event reports to VAERS do not prove causation, they can provide an early warning sign that a new vaccine may be causing health problems that could be important. For example, reports to VAERS of bowel blockage (intussusception) in babies following receipt of Merck's Rota Teq (rotavirus) vaccine prompted the FDA to issue a public warning to doctors and consumers on Feb. 13. 
"About 4 reports per day were filed with VAERS in December 2006 for the HPV vaccine," said NVIC Health Policy Analyst Vicky Debold, RN, Ph.D. "Some of these girls are being injured when they collapse after getting the vaccine and others are complaining of neurological symptoms that should not be ignored. Doctors and nurses should take note of the patient safety issues related to giving this vaccine. Giving GARDASIL simultaneously with any of the 18 vaccines Merck did not study in combination is not an evidence-based guideline and should involve informed consent and a signed patient release. To avoid unnecessary injuries, teenage girls should be vaccinated laying down, not be left unattended and probably should not walk or drive themselves home from the doctor's office after they get vaccinated."
NVIC also found that there were several VAERS reports of HPV infection, genital warts and cervical lesions after GARDASIL vaccination. It is unknown if the girls were infected with HPV before being vaccinated or if GARDASIL failed to protect them. One case of HPV infection occurred in a 22-year-old girl who had participated in a Merck GARDASIL trial in 2003 when she had shown "strong conversion to all 4 vaccine types" but "tested positive for high risk HPV" in 2006, according to the VAERS report.
In a May 18, 2006 Background Document for the FDA Vaccines and Related Biological Products Advisory Committee (VRPBAC), the FDA staff stated that Merck clinical trial data indicated there may be "the potential for GARDASIL to enhance cervical disease in subjects who had evidence of persistent infection with vaccine-relevant HPV types prior to vaccination."  Girls and women now being vaccinated with GARDASIL are not routinely being tested for active HPV infection before vaccination.
The FDA staff also questioned whether the “HPV types not contained in the vaccine might offset the overall clinical effectiveness of the vaccine.” There are more than 15 types of HPV associated with cervical cancer but GARDASIL only contains HPV types 16 and 18. It is unknown whether non-vaccine HPV types will become more dominant in the future. However, there are indications this could occur because some of the seven strains of pneumococcal contained in Wyeth’s PREVNAR vaccine, which was recommended by the CDC for universal use in all babies in 2000, have been replaced by some of the more than 80 other pneumococcal strains not contained in the vaccine.   
VAERS is a passive surveillance system and depends upon voluntary reporting of serious health problems following vaccination, even though safety provisions in the National Childhood Vaccine Injury Act of 1986 mandated that health care providers report vaccine adverse events. There have been estimates that fewer than 10 percent, even as low as 1 to 4 percent, of adverse events which occur after prescription drug or vaccine use are ever reported to government adverse event reporting systems.    
"If only 1 to 4 percent of all adverse events associated with GARDASIL vaccination are being reported to VAERS, there could have been up to 38,000 health problems after GARDASIL vaccination in 2006 which were never reported," said Fisher. "How many girls are really having short-term health problems associated with getting this vaccine that could turn into long-term neurological or immune system disorders? And how many will go on to develop fertility problems, cancer or damage to their genes, all of which Merck admits in its product insert that it has not studied at all? We just don't know enough to be mandating GARDASIL for anyone, much less vulnerable 11 to 12 year old girls entering puberty."
For a copy of NVIC's Report on VAERS and GARDASIL, references for this statement and information about how to report a vaccine reaction to VAERS, go to www.nvic.org.
 Food and Drug Administration, Center for Biologics Evaluation Research. Feb. 13, 2007. FDA Public Health Notification: Information on Rota Teq and Intussusception.
 Food and Drug Administration. May 18, 2006 FDA Background Document for Vaccine and Related Biological Products Advisory Committee. Gardasil HPV Quadrivalent Vaccine. Page 13.
 Ibid. Page 25.
 Porat N, Barkai G et al. 2004. New antibiotic resistant clones of Streptococcus pneumoniae unrelated to the pneumococcal conjugate vaccine serotypes causing acute otitis media in Southern Israel. J Inf Dis 189: 385-392.
 Temine L, Guillemot D et al. 2004. Short and long-term effects of pneumococcal conjugate vaccination of children on penicillin resistance. Antimicrobial Agents and Chemotherapy 48 (6): 2206-2213.
 Kyaw MH, Lynfield R et al. 2006. Effect of introduction of the pneumococcal conjugate vaccine on drug resistant Streptococcus pneumoniae. NEJM 354 (14): 1455-1463.
 Scott HD, Rosenbaum SE et al. Rhode Island physicians’ recognition and reporting of adverse drug reactions. RI Med J 1987; 70:311-316.
 Rosenthal S, Chen R. The reporting sensitivities of two passive surveillance systems for vaccine adverse events. Am J Public Health 1995; 85:1706-9.
 Braun M. Vaccine adverse event reporting system (VAERS): usefulness and limitations. John’s Hopkins Bloomburg School of Public Health. www.vaccinesafety.edu/VAERS.htm
 Food and Drug Administration, Center for Drug Evaluaton and Research. The clinical impact of adverse event reporting. MedWatch. October 1996.